Medical Treatment for Respiratory Problems Should Involve Questions About Vaping: CDC
Federal health officials are calling on doctors to talk with patients about use of JUUL or other e-cigarettes when providing treatment for respiratory symptoms, as a growing number of vaping lung problems continue to surface nationwide.
On October 11, the U.S. Centers for Disease Control and Prevention (CDC) issued a press release, which updates interim clinical guidance for U.S. health care providers. The guidance comes as the CDC, the FDA and state health agencies investigate about 1,300 cases of vaping-related respiratory illnesses, including nearly 30 deaths.
The guidance calls for health care providers to consider the possibility of vaping causing respiratory problems when dealing with lung injury and or breathing complications, and also warns them to keep a close eye on such patients, due to reports that patients who initially had mild symptoms sometimes see their condition worsen suddenly.
Did You Know?
Millions of Philips CPAP Machines Recalled
Philips DreamStation, CPAP and BiPAP machines sold in recent years may pose a risk of cancer, lung damage and other injuries.Learn More
Doctors have also been urged to ask about vaping and e-cigarette use in a non-judgmental way.
“CDC appreciates the valuable input from national pulmonary and critical care experts in developing science-based recommendations to address this concerning outbreak,” Dr. Robert R. Redfield, MD, director CDC, said in the press release. “CDC will continue its investigation of the cause or causes so that we can bring an end to lung injury cases associated with e-cigarette use.”
The outbreak was first reported by health officials in Illinois and Wisconsin only two months ago, after several cases of severe lung injury were identified, where e-cigarettes were the only common factor. However, since then, health officials nationwide have either identified similar cases, or realized they had treated similar cases without knowing about the e-cigarette connection.
Last month, a report by CDC researchers found growing evidence that vaping products made with THC may be linked to the respiratory illnesses, but researchers say they are not yet able to make a conclusive determination, and some cases involve users of nicotine vaping products.
The CDC has noted reports of vaping illness not linked with THC use may be due to the fact that patients fear answering honestly, particularly in states where marijuana is still illegal. Users may be willing to answer honestly if doctors frame the question correctly, and do not appear to be judgmental about THC or cannabis use.
In recent months, there has been increased scrutiny of e-cigarettes, which have become the most popular form of nicotine among teens and young adults. In addition to the risk of e-cigarette respiratory illnesses, there is also now a new generation of teens addicted to JUUL, which contains high levels of nicotine and was aggressively marketed to individuals who were not prior cigarette smokers.
In response to the epidemic-levels of e-cigarette use reported among the nation’s youth, a number of state and federal officials have also announced new plans to ban certain flavored vaping products.
Bans have been announced in Michigan, New York and California, and federal regulators say a national flavored e-cigarette ban is in the works. In addition, a temporary ban has been declared in Massachusetts.
A growing number of JUUL addiction lawsuits are also now being pursued agains the manufacturers, alleging that the products were illegally marketed to kids while failing to disclose that each of the e-cigarette pods contain more nicotine than a pack of tobacco cigarettes.
"*" indicates required fields
More Top Stories
A ProPublica report reveals that Philips officials hid thousands of reports of problems with sound abatement foam used in millions of CPAP machines, failing to recall the devices for more than a decade after receiving the first complaints.
A Suboxone lawsuit claims the opioid addiction treatment's dental side effects can lead to severe tooth damage and decay.
The FDA is requiring new label warnings to alert patients and doctors to the risk of Ozempic intestinal blockage side effects.